Leucoderma after use of a skin-lightening cream containing kojic dipalmitate, liquorice root extract and Mitracarpus scaber extract
ABSTRACT A lighter or whiter complexion is socially desirable in many cultures. This has led to an unregulated and highly profitable market in skin-lightening creams that are readily available over the counter or on the internet. Plant extracts and newer tyrosinase inhibitors such as kojic acid or its derivative kojic dipalmitate are popular ingredients in these creams. We report a patient who developed depigmented patches after using such a cream.
- SourceAvailable from: Aditya Gupta[Show abstract] [Hide abstract]
ABSTRACT: Melasma is an irregular brown or grayish-brown facial hypermelanosis, often affecting women, especially those living in areas of intense UV radiation. The precise cause of melasma remains unknown; however, there are many possible contributing factors. Because of its dermal component and tendency to relapse, melasma is often difficult to treat. The use of broad-spectrum (UVA + UVB) sunscreen is important, as is topical hydroquinone, the most common treatment for melasma. Other lightening agents include retinoic acid (tretinoin) and azelaic acid. Combination therapies such as hydroquinone, tretinoin, and corticosteroids have been used in the treatment of melasma, and are thought to increase efficacy as compared with monotherapy. Kojic acid, isopropylcatechol, N-acetyl-4-cysteaminylphenol, and flavonoid extracts are other compounds that have been investigated for their ability to produce hypopigmentation, but their efficacy, safety, or trial design indicates that the interventions would need further study before they could be recommended. Chemical peels, laser treatments, and intense pulsed light therapy are additional therapeutic modalities that have been used to treat melasma.Journal of the American Academy of Dermatology 01/2007; 55(6):1048-65. DOI:10.1016/j.jaad.2006.02.009
- [Show abstract] [Hide abstract]
ABSTRACT: The aim of this work was to evaluate the synergy between different lightening agents when associated; depigmenting activity was tested in vitro by monitoring the appearance of dopachrome, an intermediate in the melanogenesis process. The results obtained were compared with the depigmenting activity of each single compound, keeping the same global concentration of inhibitor. Our studies showed that the combination of hydroquinone and kojic acid had a synergistic effect, and that the maximum inhibiting action was achieved with an equimolecular mixture. This result could serve in the cosmetics field to prepare skin-lightening formulations that are less irritant. We also investigated the feasibility of complexing hydroquinone with cyclodextrin and evaluated the effectiveness of the complex obtained in the treatment of hyperpigmentation.International journal of cosmetic science 01/2002; 23(6):333-40. DOI:10.1046/j.1467-2494.2001.00099.x
- [Show abstract] [Hide abstract]
ABSTRACT: Recently, the US Food and Drug Administration proposed a ban on over-the-counter hydroquinone mainly on the basis of high absorption, reports of exogenous ochronosis in humans, and murine hepatic adenomas, renal adenomas, and leukemia with large doses over extended time periods. Systemic exposure to hydroquinone from routine topical application is no greater than that from quantities present in common foods. While murine hepatic adenomas increased, murine hepatocellular carcinomas decreased, suggesting a protective effect. Renal tumors are sex, species, and age specific and therefore do not appear relevant to humans after decades of widespread use. Murine leukemia has not been reproducible and would not be expected from small topical doses. Finally, a literature review of exogenous ochronosis and clinical studies employing hydroquinone (involving over 10,000 exposures under careful clinical supervision) reveal an incidence of exogenous ochronosis in the United States of 22 cases in more than 50 years. Therefore, the proposed ban appears to be unnecessarily extreme.Journal of the American Academy of Dermatology 12/2007; 57(5):854-72. DOI:10.1016/j.jaad.2007.02.020